APS - Future Health Issues - Am I missing the seriousness?

6 months ago I was diagnosed with APS, after I suffered a PE a year ago (36 Male), I have been on warfarin ever since and been told this is likely to be for life. Apart from the small inconvenience of taking the warfarin, getting my INR checked, as well as being careful with bruises/injury and travelling, is there anything else I should be aware that could happen in the future.

I have the impression from my father (also on life long warfarin from 15 years ago) and GP, Hospital staff that’s it’s not a big deal, but I should just watch the above.

Am I missing anything, and is there something I should be aware of?

I understand as I’m more prone to clotting (although this should be less likely on warfarin) I run the risk of future PE, strokes etc, but feel like I may be missing something that I should be aware of.

Thanks

7 Replies

oldestnewest
  • Hello and welcome to our group.

    Well, your question is a tricky one to answer, as I don't want to be alarmist, nor too casual. I think it is a case of: (a) be very glad that you have been diagnosed, many sufferes are not or wait and have to fight years for a Dx; (b) be aware of anything that seems unusual, e.g. I had a very painful hip, suddenly, and didn't think of APS as been involved until my osteopath suggested that I get my GP to refer me back to Prof Hughes team and they told my GP to get me an MRI and that showed that I was suffering from the after effects of a clot in the hip; and (c) try to live as full a life as you are able to, including getting exercise.

    In terms of Warfarin and INR management, be consistant in what you eat and drink. try to keep your intake of Vitamin K foods as constant as possible and also alcohol consumption reasonably moderate and consistant too; don't drink nothing for days then have a binge that will be like to upset your INR.

    I hope this helps and do keep in touch and tell us how you are getting on.

    Best wishes.

    Dave

  • Good advice given already, 'above', and i echo what is said..it is about trying to live a normal life and at the same time not taking your eye off the ball, a bit of a juggling act but many on here manage with great success, I hope you find the group useful. Mary F x

  • thanks, i guess my dad isn't a great role model as he still smokes and drinks, he has a bit of a cavalier attitude, guess he is lucky as he hasn't had any problems.

    i guess i got a bit concerned that i was missing something after reading various topics on some of the forums.

    Thanks for your help

  • I think the key is to understand that everyone is different including you and your Dad. Just because he seems to be able to live the life he has does not necessarily mean that you could do the same. On the other hand you could be able to do things he could not. So you have to work out what is good for you and what you want to do with your life.

    Many people have little or no symptoms and can lead a relatively normal life. Some people get "flares" of symptoms that come and go with gaps of remission in between and others sadly seem to struggle constantly.

    If you are happy with your life and you are not having symptoms then great carry on with what you are doing. Have a healthy respect for your body and keep an "eye" out for the sort of things that may pop up, especially if you fly or have any long periods of immobility. A constant in range INR is always the key.

    Good luck and you know where we are if you need us. x

  • Hi Bonus

    As the others have said, APS is different with everyone. My Husband was diagnosed in 2010 after 1 DVT . I have learned here that he was very lucky to get such a quick, and confirmed diagnosis.

    We, like you, then carried on with life as normal, he did regular exercise, worked long hours at work, nothing changed.

    Until they stopped his warfarin for surgery last year.

    If ever you have to stop your warfarin for a period of time (5 days) or more, make sure they cover you with LWMH (clexane or some other type), and keep a track of your INR. They did not do that with my husband and he had a major incident. Unfortunately we didn't now any better as we hadn't investigated fully the implication of the surgery.

    I think it is a warning they should give everyone. We were simply told, take the drugs and carry on, which, until last year, is exactly what we did.

    Just a warning to stick in the back of your head for future reference.

    Good luck with your varicose vein removal.

  • Hi and I agree with the above. I was diagnosed in 1999 following a large DVT the week before my 30th birthday and two subsequent tests. I lived quite happily with the diagnosis in the background (feeling quite smug!) until last year when a range of symptoms had built that I had assumed were unrelated. Since that time my diagnosis has been rubbished, reinstated and questioned but a trip to Professor Hughes got things back on track and now I am back on Warfarin, probably for life. So. I guess I am saying that whilst you can live with APS in the background I think it is sensible to my monitor your health and ensure that you're not ignoring your body.

    Good luck! :)

  • For those of us fortunate enough to not live daily with APS-related symptoms it is indeed easy for it to slip into the background so long as your INR is relatively stable.

    I would suggest, however, that there's two things to watch for:

    1. Symptoms which may be APS-related but not recognised as such - by you or your doc. In my first few years post-diagnosis I continued to experience periods of disturbed vision and dizziness and excruciating headaches and pains in my face when flying. My doc still denies this was APS-related despite the symptoms disappearing when my target INR was increased following another DVT. Speaking of which, I only reluctantly recognised the DVT because I *couldn't* have another DVT when I'm on warfarin with stable INR, could I?

    2. Being alert to complications when you are treated for other things. In my experience, medical staff miss the fact I'm on warfarin (and try to prescribe anti-inflammatory drugs, for example), or assume I can't get clots because I'm on warfarin (despite evidence to the contrary).

    I'd recommend learning as much as you can about symptoms that *can* be APS-related, and about diet and drug interactions. Be aware of, and perhaps even take notes of, symptoms you experience or just how you feel, and whether dietary changes effect you - and especially how these things relate to your INR levels. As Lissylou and others have said - monitor your health and don't ignore what your body tells you..

    p

You may also like...